Alabama, 2023

Flash Flooding and Damaging Winds in Alabama, January 3 to 4, 2023

January 3 to 4, 2023 · NWS MOB · 9 events in 4 counties and zones

Strong thunderstorms developed ahead of a cold front and moved across the area during the afternoon and evening hours. These storms produced high winds that caused damage in addition to some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed ahead of a cold front and moved across the area during the afternoon and evening hours. These storms produced high winds that caused damage in addition to some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 3, 12:41 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 3, 12:41 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1241 PM CST Tue Jan 3 2023

...New AVIATION, MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1217 PM CST Tue Jan 3 2023

Severe weather remains likely through this afternoon and evening.
Presently we are in a bit of a lull in activity for many locations
owing to the right exit region of the 300mb jet moving overhead.
Some modest height falls continue over the next three hours before
we stall height falls late afternoon into the evening. Generally
anticipate a slight uptick in activity associated with the batch
coming in from northeastern Louisiana into southeastern Mississippi,
particularly as we get into neutral jet dynamics with the right exit
region of the upper level jet moving out of the area. Where better
forcing presently lies across far interior southwestern Alabama
stretching from Choctaw County east to Wilcox County thunderstorms
have been more intense and there has been greater coverage. Shear
remains more than adequate for organized convection with around
50kts of deep layer shear across the area. The one caveat to tornado
potential with storms the next few hours is the extent of storm
interactions combined with surface winds gradually veering to
southwesterly. Hodographs have become a bit more straight line with
modest curvature in the low levels which also signifies the gradual
departure of our 850-700mb jet. This could favor more upscale growth
and increased storm interactions, resulting in semi-discrete
supercells and linear segments. A continued threat for damaging
winds, large hail, and tornadoes continues (some tornadoes could be
strong the next few hours). Some increase in activity over the rest
of the area, generally west of I-65, can be expected through mid
afternoon. We are seeing that already with multiple discrete storms
having fired off the past hour or so. Flash flooding will become an
increasing concern for areas west of I-65 that see multiple storms
training over the same areas. MM/25

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CST Tue Jan 3 2023

Current satellite imagery and observations show mixed VFR/MVFR
conditions, with numerous showers and thunderstorms spread out
across the region. Through the afternoon and into the evening
hours, expecting MVFR ceilings to prevail across the area with
showers and thunderstorms increasing in coverage. Later tonight,
expecting ceilings to lower to IFR/LIFR across the region with
shower and storm activity experiencing a lull in activity until
the main front begins to approach the region. As the frontal
system tracks east, a secondary line of storms is expected to
move across the area during the late overnight hours and into
early Wednesday morning. Through the TAF cycle, temporary
reductions in visibility and ceilings to IFR and below are likely
across the area in any of the heavier shower and storm activity
that develops. Additionally, some storms could become severe,
capable of producing damaging winds, tornadoes, and large hail
through the period. This afternoon, winds will be mainly southerly
to southwesterly ranging mainly between 15 to 20 knots with
higher gusts up to 35 to 40 knots possible. Winds should diminish
slightly to around 10 to 15 knots tonight with higher gusts
up to 25 knots possible by tonight. By mid-Wednesday morning,
conditions are expected to quickly improve from northwest to
southeast by in the wake of the front as dry air advects into the
region with winds gradually becoming more westerly and diminishing
to around 10 knots or less. VFR conditions are then expected to
return to the area by late Wednesday morning into Wednesday
afternoon. JEH/88

&&

.PREV DISCUSSION... /issued 532 AM CST Tue Jan 3 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 526 AM CST Tue Jan 3 2023

Severe Weather Likely Tuesday Afternoon through Wednesday Morning...

An active weather period is in store for the area, especially for
today through tonight.  The 500-300 PV analysis depicts the main
upper players fairly well through tonight, with what's essentially
an upper low over the central Plains lifting into MN while a strong
series of shortwaves zip across the 4 Corners region and the
southern Plains to near the lower/mid Mississippi River.  A
persistent 35-45 knot southwest 850 mb flow will be over the area
through much of tonight before weakening and becoming westerly as a
cold front moves through the area.  With a southerly surface flow,
this sets up favorable low level shear prior to the cold front, with
0-3 km helicity values of around 200 m2/s2 and 0-3 km bulk shear
values of 25-35 knots.  A capping inversion currently in place over
the area erodes first over the western half of the area early this
morning, then over the remainder of the area later this morning. In
the absence of the inversion, this allows for SBCAPE values of 1500-
2000 J/kg to be realized over the western and central portions of
the area by this afternoon, with 1000-1500 J/kg over the eastern
portions of the area.  For tonight into Wednesday, SBCAPE values of
1500-2000 J/kg look to persist over the area until the passage of
the front.  The overall pattern looks to support two waves of
convection moving eastward across the area, the first from midday
today through the early evening hours, then a second wave from late
this evening into early Wednesday morning, with the strongest
convection exiting the eastern portion of the area generally in the
6-8 am Wednesday timeframe.

Given the instability and shear environment, severe convection with
all three modes (tornadoes, hail and damaging winds) is likely.  The
Storm Prediction Center has an Enhanced Risk of severe storms for
much of the area except for coastal Alabama and the western Florida
panhandle where a Slight Risk is in effect.  Abundant deep layer
moisture will be in place during the event, with precipitable water
values of initially around 1.25 inches increasing to 1.5-1.6 inches
by midday, with similar values continuing until the frontal passage.
 There is the concern that training of convection within this moist
and unstable environment could lead to flash flooding, and per
coordination with neighboring offices and WPC, have opted to
issue a Flash Flood Watch for southeast Mississippi and much of
southwest and south central Alabama where storm total amounts of
1.5-3.25 inches are anticipated with locally higher amounts. /29

Additional details and hazards... Satellite imagery, surface obs,
and beach cams show that fog has struggled to develop this morning,
likely due to increased wind speeds helping to mix out the boundary
layer. Additionally stations over Mobile bay have generally remained
around 3 to 5 NM suggesting that any seafog that is in place is not
as dense as it was yesterday. Therefore, went ahead and cancelled
both Dense Fog Advisories (over land and over the marine). Some very
localized areas of patchy fog remain possible through the morning
over coastal counties and over local bays, sounds, and nearshore
Gulf waters.

As far as current hazards in place, strengthening, persistent
southerly winds will allow for surf heights to increase to 4 to 6
feet today. Therefore, a High Surf Advisory and a High Risk of rip
currents are in effect through Wednesday afternoon and late
Wednesday night respectively. We will also continue to closely
monitor the need for a brief Coastal Flood Advisory for portions of
Mobile Bay during the Tuesday evening into early Wednesday morning
timeframe. At this time, water levels should remain below advisory
criteria, however, some minor splashover into low-lying/vulnerable
areas cannot be ruled out. Lastly, temperatures will remain quite
warm for this time of year. In fact, we could very well approach, or
even tie/break our record highs again today (record is 79 degrees
for both KMOB and KPNS). Highs today are expected to top out in
the mid to upper 70s. Lows tonight are only expected to drop into
the low to mid 60s. Mild temperatures continue for Wednesday, with
highs generally in the low to mid 70s. The cold front finally
pushes through by Wednesday afternoon, resulting in cooler
temperatures by Wednesday night. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      62  74  47  66  40  63  43  69 /  80  30   0   0   0   0   0   0
Pensacola   66  76  52  67  43  63  46  68 /  80  70   0   0   0   0   0   0
Destin      67  77  56  67  47  62  48  66 /  80  80   0   0   0   0   0   0
Evergreen   63  74  46  66  37  61  37  67 /  80  50   0   0   0   0   0   0
Waynesboro  58  71  43  63  36  62  38  68 /  90  10   0   0   0   0   0  10
Camden      62  71  45  63  37  58  37  66 /  90  40   0   0   0   0   0   0
Crestview   65  76  48  67  39  63  38  68 /  80  80   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through late tonight for ALZ051>060-261-262.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Advisory until 6 PM CST Wednesday for ALZ265-266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     High Surf Advisory until 6 PM CST Wednesday for FLZ202-204-206.

MS...Flood Watch through late tonight for MSZ067-075-076-078-079.

GM...Small Craft Advisory until noon CST Wednesday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 3, 2:12 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
212 PM CST Tue Jan 3 2023

ALZ053>055-032100-
Clarke AL-Wilcox AL-Monroe AL-
212 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of north central
Monroe, northern Clarke and southwestern Wilcox Counties through 300
PM CST...

At 211 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Saint Stephens, or 11 miles
northwest of Jackson, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grove Hill, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3172 8739 3154 8798 3156 8802 3157 8803
      3157 8802 3158 8802 3159 8803 3158 8804
      3166 8808 3168 8808 3170 8809 3194 8752
TIME...MOT...LOC 2011Z 247DEG 37KT 3165 8798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
January 3, 2:24 PM CST to 2:26 PM CST
Where
Clarke County, 3 mi WSW of Grove Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.683, -87.827

High winds downed trees across Highway 84, two miles west of the Highway 84/Highway 43 intersection.

Thunderstorm Wind, Clarke

When
January 3, 2:28 PM CST to 2:30 PM CST
Where
Clarke County, 2 mi SSE of Peacock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.723, -87.767

High winds damaged an awning at Clarke Prep School on Old Highway 43.

Thunderstorm Wind, Clarke

When
January 3, 2:30 PM CST to 2:32 PM CST
Where
Clarke County, 2 mi E of Peacock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -87.746

High winds downed trees along Floral Creek Road.

Thunderstorm Wind, Clarke

When
January 4, 12:39 AM CST to 12:41 AM CST
Where
Clarke County, 6 mi E of Coffeeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -87.998

High winds snapped trees and damaged a roof.

Flash Flood, Choctaw

When
January 4, 1:00 AM CST to 6:00 AM CST
Where
Choctaw County, Land to 1.63 mi NNW of Ararat
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.030, -88.330

Heavy rain washed a culvert out neat West Butler Road and Bailey Road.

Flash Flood, Choctaw

When
January 4, 1:00 AM CST to 6:00 AM CST
Where
Choctaw County, Land to 1.63 mi NNW of Ararat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.030, -88.330

Heavy rain closed part of CR 32 near Yantley due to water over the road.

Flash Flood, Choctaw

When
January 4, 1:00 AM CST to 6:00 AM CST
Where
Choctaw County, Land to 1.63 mi NNW of Ararat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.030, -88.330

Heavy rain closed part of CR 32 near Yantley due to water over the road.

Thunderstorm Wind, Washington

When
January 4, 1:35 AM CST to 1:37 AM CST
Where
Washington County, Deer Park
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
31.220, -88.320

High winds report trees down near the Deer Park community.

Thunderstorm Wind, Covington

When
January 4, 4:59 AM CST to 5:01 AM CST
Where
Covington County, 1 mi NNW of Sanford
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.313, -86.406

Measured by site K79J.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074892, 1074893, 1074894, 1074895, 1074904, 1074905, 1074906, 1074897, 1075760.